Depression

I started my treatment for GCA Nov. 2014. I am now down to 1mgm and have not had any further headaches.

Just after Christmas and after three lots of antibiotics for uti's,

I started becoming depressed and it has not let up. My GP gave me antidepressants (citalopram) and sleeping tabs. I didn't need the sleeping tabs. I was very reluctant to take the antidepressant's and only took 6, which I know is no use. I know both steroids and GCA have side effects of depression. Has anyone any suggestions - should I grit my teeth and take the anti depressant's regardless?

12 Replies

oldestnewest
  • I would try them - you are on a very low dose of pred so that is far less likely to be the cause. If you have got to such a low dose without a return of symptoms then it is most likely the autoimmune cause - and also the probable cause of the depressive mood in GCA and PMR - has burned out.

    Depression is depression and needs taking seriously whatever the underlying cause, even when it is "merely" advancing age. In the absence of the option for "talking therapies" the pills are a good start. Once you start to feel better it is a spiral - upwards not downwards. The downwards spiral of depression is horrible and difficult when you get too far.

  • The prescription says one to be taken once daily, double after two weeks. Do you think I could just keep on one daily?

  • Maybe - but you need to start with the one daily! See how you go, then talk to your doctor about it. You don't say what dose it is - and that makes a difference too. It is normal to start with a low dose and increase as you get used to it and different people react differently. I assume you are starting on 10mg/day?

    If you feel worse go straight back to the GP - not that I think you will, but don't ignore any feelings you may have.

  • Yes, they are 10mgms. I have an appt. to see my GP next Thurs. to update her.

  • I really feel for you. Depression is understandable after being ill and you've had a rough time. Winter doesn't help, either. Last year at this time I was ill with undiagnosed PMR, had recently retired and was virtually housebound because of the winter from hell (yes, hell can freeze over!). It was not the way I had envisioned the last third of my life unfolding and in retrospect I realize how depressed I became. Fortunately I have not needed medication, but climbing out of the hole was not easy. I hope that your medicine gives you the boost you need. Hugs. 💕

  • Don't forget that anti-depressants usually take three weeks or so to start improvements. Hope you are lots better very soon.

  • Please take your antidepressants. You're been given them for a reason. When you were prescribed steroids did you think "oh no I don't want to take steroids?" No. Forget any stigma society has put upon antidepressants. They are a tool to help get you through until you feel better then your doctor will taper you off them. As someone who has battled with depression for many years I know what an insidious desease it is. I hope this hasn't come across as brash as it wasn't meant that way at all. Feel better soon. Xx

  • I take St Johns Wort. I used to take it for SAD for a number of years in the winter [together with Vit D] before I got PMR, but I hesitated to take it for the past two winters because of the mix of medications, and worried about it in conjunction with [now low dose Pred]. I began to feel chronically depressed in January and I have gone back on it, and things are improving, but it does take a while to kick in.

  • Thank you I had forgotten about St Johns Wort. My friend takes it for SAD. I will try it

  • It is better not to take it with another antidepressant and it also interacts with other medications so do ask your pharmacist.

  • Reply for PMR 4.

    My anti depressant Citalopram has made me sick and nauseous yet again. Going to my GP to change it.

  • Been to the GP. She has put my steroids up to 2mgms. to see if it helps with the depression. I am seeing her again on Thursday.

You may also like...